Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 7, NWS San Francisco Bay Area, CA

March 21, 20115 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 21, 2011, 8:03 AM PDT for 5 counties in California. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2011, 8:03 AM PDT (15:03 UTC)
Expired
Mar 22, 2011, 6:00 AM PDT
In force
22 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 47 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WHUS46 KMTR 211503
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
803 AM PDT MON MAR 21 2011

...LARGE SURF IS EXPECTED AT WEST AND NORTHWEST FACING BEACHES TODAY...


CAZ505-509-530-220000-
/O.NEW.KMTR.SU.Y.0007.110321T1503Z-110322T0000Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
803 AM PDT MON MAR 21 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON.

* WAVES AND SURF: 10 TO 12 FEET AT 20 SECONDS IN THE OPEN WATERS
  WILL RESULT IN SOME BEACHES SEEING BREAKING WAVES OF 15 TO 18
  FEET. 

* TIMING:LARGEST WAVES ARE EXPECTED THIS MORNING THROUGH LATE
  AFTERNOON. 

* IMPACTS:THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND
  POSSIBLE SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE SHORE
  BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
3 follow-up statements
492 
WHUS46 KMTR 212112
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
212 PM PDT MON MAR 21 2011

...LARGE SURF IS EXPECTED AT WEST AND NORTHWEST FACING BEACHES
TODAY...

CAZ505-509-530-220515-
/O.EXT.KMTR.SU.Y.0007.000000T0000Z-110322T0600Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
212 PM PDT MON MAR 21 2011

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

* WAVES AND SURF: 10 TO 12 FEET AT 20 SECONDS IN THE OPEN WATERS
  WILL RESULT IN SOME WEST AND NORTHWEST FACING BEACHES SEEING
  BREAKING WAVES OF 15 TO 18 FEET.

* TIMING:LARGEST WAVES ARE EXPECTED THIS MORNING THROUGH LATE 
  AFTERNOON. 

* IMPACTS:THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS 
  AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES WILL SEE LARGE 
  SHORE BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
057 
WHUS46 KMTR 220005
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
505 PM PDT MON MAR 21 2011

...LARGE...LONG PERIOD SURF WILL CONTINUE TONIGHT ALONG WEST AND
NORTHWEST FACING BEACHES...

CAZ505-509-530-221300-
/O.EXT.KMTR.SU.Y.0007.000000T0000Z-110322T1300Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
505 PM PDT MON MAR 21 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT TUESDAY...

THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT TUESDAY.

* WAVES AND SURF: 10 TO 12 FEET AT 20 SECONDS IN THE OPEN WATERS 
  WILL RESULT IN SOME WEST AND NORTHWEST FACING BEACHES SEEING 
  BREAKING WAVES OF 15 TO 18 FEET. 

* TIMING: TONIGHT AND EARLY TUESDAY MORNING.

* IMPACTS: EXPECT STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES.
  STEEPER BEACHES WILL SEE LARGE SHORE BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
710 
WHUS46 KMTR 221254
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
554 AM PDT TUE MAR 22 2011


CAZ505-509-530-221400-
/O.EXP.KMTR.SU.Y.0007.000000T0000Z-110322T1300Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
554 AM PDT TUE MAR 22 2011

...HIGH SURF ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS
MORNING...

THE HIGH SURF ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS
MORNING. 

WESTERLY SWELLS BETWEEN 7 AND 9 FEET AT 17 SECONDS WILL CONTINUE
TO DIMINISH THROUGH THE DAY. THESE SWELL ARE NO LONGER FORECAST TO
IMPACT THE BEACHES.

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 21, 4:48 AM PDT, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 21, 4:48 AM PDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
448 AM PDT MON MAR 21 2011

...WET AND STORMY WEEK AHEAD...

.DISCUSSION...AS OF 3:50 AM PDT SUNDAY...A COLD UPPER TROUGH IS
CENTERED OVER THE CENTRAL CALIFORNIA COAST EARLY THIS MORNING AND IT
CONTINUES TO SPAWN SCATTERED SHOWERS ACROSS THE REGION...MAINLY
SOUTHERN AREAS. MODELS INDICATE THAT SHOWER ACTIVITY WILL INCREASE
IN THE AFTERNOON AS SURFACE HEATING PRODUCES GREATER INSTABILITY.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON.

THE UPPER TROUGH WILL MOVE INLAND THIS EVENING AND SHOWERS SHOULD
TAPER OFF AND MOSTLY END OVERNIGHT. TUESDAY SHOULD START OFF DRY FOR
THE MOST PART WITH PERHAPS ISOLATED SHOWERS IN THE MORNING. CLOUDS
WILL THEN INCREASE IN THE AFTERNOON AS THE NEXT SYSTEM APPROACHES
FROM THE WNW. RAIN WILL LIKELY BEGIN NEAR THE COAST BY LATE TUESDAY
AFTERNOON AND THEN SPREAD ACROSS THE AREA ON TUESDAY EVENING. THE
MODELS AGREE THAT THIS SYSTEM WILL PRODUCE MODERATE AMOUNTS OF WIND
AND RAIN LATE TUESDAY AND TUESDAY NIGHT. SOUTHERLY WINDS WILL
INCREASE TUESDAY AFTERNOON AND EVENING WITH GUSTS TO 40 MPH POSSIBLE.
NUMEROUS SHOWERS WILL CONTINUE THROUGH WEDNESDAY AND THUNDERSTORMS
MAY ALSO OCCUR THAT DAY. RAINFALL TOTALS FROM LATE TUESDAY THROUGH
WEDNESDAY ARE EXPECTED TO RANGE FROM 0.50 TO 1.0 INCH AT LOWER
ELEVATIONS AND FROM 0.75 TO 2 INCHES IN THE HILLS. SOME OF THE WETTER
LOCATIONS IN THE COASTAL RANGES MAY PICK UP AS MUCH AS 3 INCHES OF
RAIN BY LATE WEDNESDAY.

ANOTHER SYSTEM WILL BE CLOSE ON THE HEELS OF THE TUESDAY
NIGHT/WEDNESDAY SYSTEM...BRINGING MORE RAIN AND WIND TO THE FORECAST
AREA ON THURSDAY. THE THURSDAY SYSTEM SHOULD BE AT LEAST AS WINDY AS
TUESDAY NIGHT'S...AND ALSO CAPABLE OF PRODUCING MORE INTENSE
RAINFALL. RAIN RATES ON THURSDAY COULD BE HEAVY AT TIMES. THE SOIL
IS ALREADY SATURATED AND RIVERS AND STREAMS ARE PRIMED FOR RAPID
RISES. SIGNIFICANT HYDRO ISSUES ARE NOT LIKELY THROUGH WEDNESDAY...
ALTHOUGH MINOR NUISANCE FLOODING COULD OCCUR. BY THURSDAY...FLOODING
COULD BECOME MORE OF AN ISSUE DUE TO A COMBINATION OF SATURATED
SOILS...SEVERAL CONSECUTIVE RAINY DAYS...AND INCREASED RAINFALL
INTENSITY.

THE MEDIUM RANGE MODELS INDICATE THAT YET ANOTHER SYSTEM WILL MOVE
IN OVER THE UPCOMING WEEKEND. THE UPSHOT IS THAT THE FIRST FULL WEEK
OF SPRING WILL BE WET AND STORMY.

&&

.AVIATION...AS OF 4:40 AM MONDAY MORNING...SCATTERED SHOWERS AND
POSSIBLE THUNDERSTORMS WILL IMPACT THE TERMINALS TODAY. THE
CONCENTRATION OF SHOWERS OVERNIGHT HAS BEEN SOUTH OF SAN FRANCISCO
BAY...HOWEVER THIS ACTIVITY IS EXPECTED TO SHIFT NORTHWARD THROUGH
THE DAY.  MAINLY VFR CIGS...WITH OCCASIONAL MVFR POSSIBLE WITH SOME
OF THE HEAVIER SHOWERS.  THERE IS A LOT OF UNCERTAINTY WITH
THE LOCATION AND TIMING OF SHOWERS...SO LOWER CIGS WERE NOT INCLUDED
IN THE TAFS.  OTHERWISE...LIGHT TO MODERATE OFFSHORE WINDS WILL
TURN ONSHORE THIS AFTERNOON.  SUSTAINED SPEEDS AROUND 12 KNOTS WITH
GUSTS TO 20 KNOTS NOT OUT OF THE QUESTION DURING THE AFTERNOON
HOURS.

VICINITY OF KSFO...SCATTERED SHOWERS WILL IMPACT KSFO AND KOAK
THROUGH THE FORECAST.  THE FORECAST WILL NEED TO BE MONITORED
CLOSELY TODAY...AS THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER
THIS AFTERNOON.  CONFIDENCE IS LOW SO NO MENTION IN THE FORECAST.
OTHERWISE...WESTERLY WINDS INCREASE AFTER 21Z THIS AFTERNOON...WITH
GUSTS TO 20 KNOTS POSSIBLE THROUGH 04Z TUESDAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...NUMEROUS SHOWERS WILL BE POSSIBLE OVER
THE NEXT FEW HOURS AT BOTH KMRY AND KSNS.  REDUCED VISIBILITIES AND
CIGS DOWN TO 2000 FEET WILL BE POSSIBLE WITH THE HEAVIEST OF
SHOWERS.  OTHERWISE...SCATTERED SHOWERS WILL REMAIN IN THE AREA
THROUGH THE FORECAST.  MODERATE ONSHORE FLOW AFTER 18Z...WITH GUSTS
TO 15 KNOTS POSSIBLE AT BOTH TERMINALS.  WINDS WILL BEGIN TO
SUBSIDE AROUND 02Z TUESDAY...AND REMAIN LIGHT THROUGH THE FORECAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
       .TNGT...SCA...ALL COASTAL WATERS.
               SCA...ROUGH BAR CONDITIONS.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: RILEY
Hazardous weather outlook, Mar 21, 4:57 AM PDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
457 AM PDT MON MAR 21 2011

CAZ006-505>513-516>518-528>530-221300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
457 AM PDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...MONDAY AND MONDAY NIGHT

NUMEROUS SHOWERS ARE EXPECTED ON MONDAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE AS WELL...MAINLY IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO
NEXT WEEKEND. A STORM SYSTEM WILL MOVE THROUGH THE AREA FROM LATE
TUESDAY INTO WEDNESDAY. ANOTHER STRONGER STORM IS FORECAST FOR
THURSDAY. SEVERAL DAYS OF RAIN ON ALREADY SATURATED SOIL WILL
SET THE STAGE FOR RAPID RISES ON AREAS RIVERS AND
STREAMS...PARTICULARLY IF HEAVY RAIN OCCURS. MINOR URBAN AND SMALL
STREAM FLOODING COULD OCCUR AT TIMES THIS WEEK. MORE SIGNIFICANT
FLOODING IS POSSIBLE IF HEAVY RAIN OCCURS. THE GREATEST POTENTIAL FOR
HEAVY RAIN IS ON THURSDAY. IN ADDITION...LOCALLY STRONG AND GUSTY
WINDS WILL OCCUR THIS WEEK...PARTICULARLY ON TUESDAY NIGHT AND
AGAIN LATE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:42 AM PDTSmall Craft AdvisoryMTR11 hr
Mar 21, 2:26 PM PDTSmall Craft AdvisoryMTR43 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.